Alert archive / Vermont / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Burlington, VT

July 9, 2001Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 9, 2001, 4:51 PM EDT for Windsor County, Vermont. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 4:51 PM EDT (20:51 UTC)
Expired
Jul 9, 2001, 5:45 PM EDT
In force
54 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Windsor County, VT

The radar

The Burlington radar (KCXX), 113 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:10 PM EDTThunderstorm WindPlymouth, VT
Jul 9, 5:15 PM EDTThunderstorm WindLudlow, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 092052
SVRBTV

VTC027-092145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
451 PM EDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WINDSOR COUNTY IN VERMONT

* UNTIL 545 PM EDT

* AT 447 PM EDT...A SEVERE THUNDERSTORM WAS 4 MILES WEST OF 
  TYSON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LUDLOW...TYSON AROUND 500 PM EDT
  NEAR CAVENDISH AROUND 510 PM EDT
  NEAR PERKINSVILLE.AND CHESTER AROUND 530 PM EDT  
  NEAR SPRINGFIELD AROUND 540 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:01 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 9, 3:01 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
301 PM EDT MON JUL 9 2001

THUNDERSTORM FIRED EARLIER THIS AFTERNOON NEAR PLATTSBURGH...WHERE
WEAK LAKE BREEZE AND TERRAIN EFFECTS COMBINED...AND SFC TROF LIKELY
HELPED WTH LOW LEVEL CONVERGENCE. STMS DRIFTING SLOWLY SE IN WESTERN
VT...SO FAR PRODUCING LIGHTNING AND HVY RAIN IN BTV'S CWA.  OTHER
SHWRS/TSTMS IN NE KINGDOM OF VT DOWN TO ORANGE COUNTY.  EXPECT
CONVECTION TO CONTINUE THROUGH THIS EVENING UNTIL SFC HEATING
DIMINISHES.

SFC TROF TO PASS TO E...BUT SOUTH WNDS RECOVER TONIGHT. ANOTHER TROF
MOVES THROUGH ON TUESDAY...BRINGING CHCS FOR SHOWERS AND TSTMS AGAIN.

UPR LOW DIGS INTO NE US OVER NEXT COUPLE DAYS...LOWERING HEIGHTS
AND TEMPERATURES.  AFTER SFC TROF ON TUESDAY...NO REAL COLDFRONT TO
LATCH ONTO...BUT TEMPS JUST SLOWLY DROP AS COOLER AIR FILTERS IN ON
NW FLOW.

AS 5H COLD POOL ASSOCIATED WTH UPPER LOW REMAINS OVER FCST AREA
WEDNESDAY AND THURSDAY...EXPECT COOL TEMPS...PLENTY OF CLOUDS...AND
CHCS FOR LIGHT SHOWERS THROUGH END OF THE WEEK.  STRONGEST UPPER
LEVEL FLOW PASSES WELL TO SOUTH WITH BEST JET DYNAMICS OVER SOUTHERN
NY AND PA. ALTHOUGH MDLS AGREE WELL ON OVERALL PATTERN...RESOLUTION
OF INDIVIDUAL FEATURES SOMEWHAT LACKING IN CONSENSUS.  AS A RESULT
JUST WENT WTH CHC FOR SHWRS THRU FRIDAY MAINLY BASED ON PROXIMITY OF
UPR LOW.

FOR REST OF WEEKEND UPR CLOSED LOW PULLS AWAY...LEAVING OPEN
TROF BEHIND WTH RISING HEIGHTS. RETREATING CLSD LOW AND PERSISTENT
NLY FLOW WL DRY OUT LOW LVLS AND REDUCE RAIN CHCS FOR THE WEEKEND.

WORK ZONES ALREADY GONE.

.BTV...NONE.

HANSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:07 PM EDTSevere Thunderstorm WarningBTVGrand Isle68 min
Jul 9, 7:07 PM EDTSevere Thunderstorm WarningBTVFranklin68 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.